Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

Borderline hypertension, hypothyroid, family history of CAD, first-time AFIB, synthroid, antihypertensives, atenolol, metoprolol, stomach pain, chest pain, insomnia. Side effects?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 22 Questions
67 y o husband had recent first-time episode of A-Fib. Has been on Synthroid and anti-hypertensives for the past 7 or 8 years (genetic borderline hypertension and also hypothyroid). Family history of CAD, so husband takes very good care of himself...good weight, nutrition, activity level, etc. Cardiac XXXXXXX negative. Doc put him on beta blocker-first atenolol (sp. ?) and then metoprolol at much higher dose. After start of atenolol, noticed "stomach pain" which seemed to radiate into left chest area. After cardiac XXXXXXX Doc switched him to metoprolol. Since the switch, husband has complained of pretty intense stomach pain and pressure. Has difficulty eating...pain has no pattern r/t eating, drinking, or empty stomach! Does not act like ulcer. Seems to get worse especially at night---insomnia, or awakens frequently due to stomach and chest pain and pressure. Tries to eat during these episodes, but pain does not improve significantly. Looked on line and see that both BB's can cause stomach pain (Metoprolol can cause "upper stomach pain!") Warning not to stop medication suddenly so I am guessing he needs to take it tomorrow morning until he can get in contact with his doctor? Wish he could skip one dose and see what happens, but afraid to take the chance. These are extended-release meds, so I believe that's why he appears to have the most pain and discomfort in the evening and then during the night? Will contact doc as soon as possible...but should he take that AM dose or wait to hear from MD? Thanks
Stomach meds ordered by Doc bring little or no relief.
Posted Thu, 19 Apr 2012 in Heart Rate and Rhythm Disorders
Answered by Dr. Ashwin Bhandari 2 hours later

Thanks for the query.

Current recommendations do not allow the person to suddenly stop taking Metoprolol Succinate Extended-Release Tablets. It may lead to sharp chest pain, irregular heartbeat, and sometimes heart attack hence not suggested. Your doctor should slowly lower your dose and replace it with other betablocker. You should go ahead and call your doctor's office first thing in the morning.

Given your husband's single time Atrial fibrillation and with angiography being negative the risk should lower than the studied population.

I can only say one thing here, the benefit of taking metoprolol outweighs the risk of skipping the dose.

Wish you a good health.
Above answer was peer-reviewed by
Follow-up: Borderline hypertension, hypothyroid, family history of CAD, first-time AFIB, synthroid, antihypertensives, atenolol, metoprolol, stomach pain, chest pain, insomnia. Side effects? 3 hours later
Have you heard of this before? Can BB's cause
moderate to severe epigastric pain and/ or pressure? Also increased gas and belching, insomnia? "Epocrates Online" lists these side effects. My husband's stomach pain coincides with commencement of BB mess, and is unrelieved by antacids. Wondered if you have seen this problem before?
Thanks so much.
Answered by Dr. Ashwin Bhandari 14 hours later

Good to hear from you again.

Yes, Beta Blockers due cause the side effects mentioned by you.

There is documented evidence of Constipation; Diarrhea; Dizziness; Dry mouth or eyes; Headache; Heartburn; Lightheadedness; Mild drowsiness; Muscle aches; Nausea; Stomach pain; Trouble sleeping; Unusual tiredness or Weakness and Vomiting found clinically in population on Metoprolol.

Please discuss with your doctor for considering a medication from Proton pump inhibitors group in Antacids for stomach pain, if he is not on any medication from this group.

Meanwhile following these measures could help you:
1) Avoid spicy food
2) Avoid smoking and alcohol
3) Consume small frequent meals
4) Continue with good nutritious diet containing XXXXXXX leafy vegetables, high fibre diet, fruits
5) Continue with your routine physical activity.

Hope this answers your query.

Wish you a good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor